Thunderstorm Wind, Adams
- When
- July 7, 1:32 PM MST
- Where
- Adams County, 0.87 mi NE of Bennett
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.760, -104.420
Severe thunderstorm produced wind gusts to around 60 mph in Adams and Phillips counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm produced wind gusts to around 60 mph in Adams and Phillips counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 10:20 AM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1120 AM MDT Tue Jul 7 2020 .UPDATE... Issued at 1111 AM MDT Tue Jul 7 2020 Today's little shortwave is producing lift along and just east of the Front Range now, which is a little faster than optimal for our diurnal convection. HRRR seems to have a good handle on this trend. It produces some weak convection near the base of the foothills at midday, which is actually starting now, and then a band of showers/storms on the plains east of Denver that moves eastward in the mid to late afternoon. Coverage of precipitation is likely overdone in the model. There is better moisture out there though, so the scattered PoPs we have look alright. It could be organized enough for a decent wind field like we had north of Denver yesterday afternoon. Severe threat still looks low though. Behind this wave there's drying and there may not be much precipitation though there should still be some high based cumulus and sprinkles over the mountains. All this is pretty well handled. DIA rocketed up to 95 already in between the cloud bands, with similar temperatures over most of Denver. This should slow with the developing cloud cover, but hitting 100 in Denver isn't out of the question. It's a bit cooler in other areas where there were some clouds this morning, overall the already hot forecast looks alright. && .SHORT TERM...(Today and tonight) Issued at 315 AM MDT Tue Jul 7 2020 The upper level ridge axis will shift slightly eastward today as a strong shortwave kicks out of the Pacific Northwest trough and moves across the Northern Rockies. 700-500 mb temps will warm another 1-1.5 degrees C, so we'll add on another 2-3 degrees F from yesterday's highs. That will put us very close to, if not at, the century mark for Denver and much of northeast Colorado today. Record high for Denver is 102F set in 1989. There is a little mid level moisture as the ridge had dirtied up a bit over the last 24 hours per satellite data. Model 700-500 mb specific humidity progs show this will remain over most of the forecast area through the afternoon convective period, but then erode quickly from west to east this evening as the punch of dry westerly flow behind the shortwave arrives. We'll see some high based convection today, although the odds of any measurable rain will continue to dwindle as low levels are drying out and LCLs will be upwards of 18,000 feet MSL along the Front Range. We'll only have isolated high based showers/storms in most areas, although slightly higher coverage is still expected southeast of Denver where low level convergence should aid forcing - and there's slightly higher moisture (dewpoints maybe holding 40F). Fire danger will increase with the stronger wind fields today - see fire weather section below. For tonight, the airmass will become extremely dry behind the short wave. So, despite the very warm airmass we would expect decent radiational cooling thanks to light winds. A narrow thermal belt is still possible in/near the Front Range foothills with a weak downslope component. Fun tidbit is that it's so dry, we'll probably see lows drop into the upper 30s in some of the high mountain valleys - a good 50 degrees cooler than today's highs there. .LONG TERM...(Wednesday through Monday) Issued at 212 AM MDT Tue Jul 7 2020 ...Above normal temperatures and mostly dry conditions in store for the extended... By mid-week the center of the upper ridge will be over New Mexico with increasing zonal flow over the state. This will help to continue enhanced downsloping across the lower elevations along the eastern plains drying out conditions across the region. This will be reflected in PW values of 0.15-0.20 inches for the higher elevations and 0.30-0.50 inches for the lower elevations with the higher values across the NE and KS borders. The theme of this week will be the story of the 700 mb temperatures. For Wednesday models show values around 17C with decent consistency, this will equate to values in the mid to upper 90s which is 5-10 degrees above average for this time of year. With the hot temperatures and dry conditions RH values will drop below 15% over a large portion of the plains and some areas even seeing below 10% which will create critical fire weather conditions by Wednesday afternoon. More information can be found in the fire weather section below. Conditions are expected to stay dry with model upper air soundings showing a cap in the mid-levels thanks to some WAA. However, Hires model reflectivity projections show the possibility of storms over NE that could send out an outflow boundary into portions of the northeastern plains that could in turn help to break the cap and produce some isolated convection. Will maintain low pops to account for this possibility. For Thursday, models show a cooling surge from the north that will help to knock a few degrees of the high with lower 90s across the plains and 60s to 70s for the high country. Models do indicate an increase in moisture with PW values around 0.60-0.70 inches on the plains and 0.20-0.40 inches in the mountains and foothills. Comparing the NAM with the GFS it is possible that the GFS is over doing the low level moisture as the NAM model soundings are showing PW values across the eastern plains closer to 0.40-0.50 inches by the late afternoon. Will keep some low pops across the northeastern plains counties to account for a low chance of convection. For Friday and Saturday the upper level ridge pushes northward and is registering close to 600 dm. This could be the warmest period of the extended with highs hitting or breaking the 100 degree mark with 700mb temperatures around +20C. Friday will see less of a chance of neighboring convection that could help to bring a respite to the ballooning temperatures so will hedge the forecast toward this direction. Models do show some convection over the Missouri River Basin Saturday afternoon but little impact to temperatures this far west is anticipated, will maintain highs in the mid to upper 90s for Saturday. With another warm few days and dry conditions fire weather concerns will once again reach possible critical levels with RH levels dropping below 15%. This will have to be monitored over the next few days for a possible watch. For Sunday and into the following week the high pressure center dips slightly south but is still firmly entrenched over the region. Current model projections have 700mb temperatures on Monday registering at +21C which will bring 100+ degree temperatures for the start of the week. Some moisture could make it under the ridge Sunday and Monday that would increase chances of isolated to scattered high elevation convection by the afternoon hours. This could help to produce outflow boundaries that could cool down temperatures by the early evening hours over the plains, but not before the warm temperatures are reached. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1111 AM MDT Tue Jul 7 2020 VFR through tonight. Isolated high based showers or thunderstorms will be in the Denver area through 00z and a few wind shifts with gusts to 30 knots are likely. Otherwise south to southwest winds with gusts to 25 knots will develop late this afternoon and diminish by around 06z. && .FIRE WEATHER... Issued at 315 AM MDT Tue Jul 7 2020 Increasing flow aloft and a lee trough will bring stronger winds to most of the forecast area today, resulting in critical Red Flag conditions. The strongest winds will be over the north central mountains and valleys, as well as the eastern plains. Humidities will drop to 10-15 percent, with a few pockets of single digit humidity. A Red Flag Warning remains in effect for the mountain parks as well as the Gore and Park ranges. Over the eastern mountains fuels are not as dry, and in and near the foothills it will not be as windy. Areas east of Brush and Limon will have Red Flag conditions in the afternoon. Very hot and dry conditions continue Wednesday and beyond with RH less than 15%, and most areas below 10% especially Wednesday, Friday, and Saturday. The critical factor for fire wx will be the winds. They should be plenty strong for RFW conditions across the west slope and South Park on Wednesday to include the high mountain valleys, with 15-20 mph sustained with gusts to 30 mph out of the west possible. Thursday and beyond the ridge builds north into Colorado, reducing the westerly flow across the high country. Winds should be lighter across most of the area as well, and convective potential very low, with isolated dry lightning possible Thursday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ211-213-214- 217-246>251. Red Flag Warning from 10 AM to 8 PM MDT Wednesday for COZ211-213- 214-217. && UPDATE...Gimmestad SHORT TERM...Barjenbruch LONG TERM...Bowen AVIATION...Gimmestad FIRE WEATHER...Barjenbruch/Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Tue Jul 7 2020 COZ030>051-081715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Tue Jul 7 2020 ...VERY HIGH FIRE DANGER TODAY AND TOMORROW... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Fire danger will be very high this afternoon as winds increase and combine with hot temperatures and low humidity. The worst conditions will be in the mountain valleys, and over the eastern portion of the plains. Hot temperatures can be expected, with most of the Front Range Urban Corridor and northeast plains pushing close to the century mark. Those working or spending time outdoors today should stay well hydrated by drinking plenty of water, and seek shade if possible. Isolated high based showers and storms will develop this afternoon. Very localized wind gusts to 50 mph will be possible, especially on the eastern plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Much of the upcoming week will feature hot temperatures and drier conditions. Fire danger will be very high once again on Wednesday with increasing winds over the mountains, high valleys, and portions of the eastern plains. The most critical conditions can be expected over much of Jackson and Grand Counties where a Red Flag Warning has been issued. Temperatures will reach the mid to upper 90s across the plains and I-25 Corridor each day this week, with a few spots possibly reaching 100 Friday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Tue Jul 7 2020
COZ040-041-045-072015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
125 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...WESTERN
ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 215 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Centennial, or 11 miles southeast of Denver, moving
northeast at 15 mph. Other isolated showers under the advisory will
be capable of these strong winds.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southern Denver, Aurora, eastern Centennial, Parker, Greenwood
Village, Bennett, Watkins, Manila Village, Arapahoe Park, Strasburg
and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3964 10495 3979 10466 3981 10419 3957 10434
3957 10448 3955 10448 3954 10461 3950 10478
TIME...MOT...LOC 1923Z 239DEG 49KT 3962 10478
ENTREKINSpecial Weather Statement
National Weather Service Denver CO
218 PM MDT Tue Jul 7 2020
COZ045-072100-
Central and East Adams and Arapahoe Counties CO-
218 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR ARAPAHOE AND ADAMS COUNTIES UNTIL
300 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm over
Byers, or 38 miles east of Denver, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bennett, Deer Trail, Shamrock, Leader, Byers, Cottonwood Valley and
Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3957 10371 3957 10449 3959 10449 3959 10450
3965 10449 3966 10450 3965 10451 3971 10451
3999 10444 4000 10371
TIME...MOT...LOC 2017Z 251DEG 50KT 3969 10423
ENTREKINThe Denver radar (KFTG), 11 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899896, 899897.